Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 20, NWS Las Vegas, NV

October 22, 2017Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this red flag warning at Oct 22, 2017, 9:39 PM MST for Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada. It took effect at Oct 23, 2017, 10:00 AM MST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2017, 9:39 PM MST (04:39 UTC)
In effect from
Oct 23, 2017, 10:00 AM MST
Expired
Oct 24, 2017, 6:00 PM MST
In force
32 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3696 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS85 KVEF 230439
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
939 PM PDT Sun Oct 22 2017

.Surface high pressure building across the northern Great Basin
will generate gusty north winds down the Colorado River Valley 
through Tuesday, primarily between Lake Mohave and Lake Havasu
City. Wind speeds look to be strongest on Tuesday. Humidity 
values will fall below 10 percent each day as well.

AZZ101-CAZ229-NVZ466-231245-
/O.NEW.KVEF.FW.W.0020.171023T1700Z-171025T0100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
939 PM PDT Sun Oct 22 2017 /939 PM MST Sun Oct 22 2017/

...RED FLAG WARNING IN EFFECT FROM 10 AM PDT /10 AM MST/ MONDAY
TO 6 PM PDT /6 PM MST/ TUESDAY FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONES 101, 229, AND 466...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 10 AM PDT /10 AM MST/ Monday to
6 PM PDT /6 PM MST/ Tuesday. 

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Conditions for critical fire behavior will occur late
  Monday morning and continue through early Tuesday evening.

* WIND...North 20 to 25 mph, gusts to 35 mph Monday. North 25 to
  30 mph, gusts to 40 mph Tuesday. The winds will diminish a
  little Monday night.  

* HUMIDITY...Minimum humidity values 5 to 10 percent each day.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
5 follow-up statements
042 
WWUS85 KVEF 231228
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
528 AM PDT Mon Oct 23 2017

.Surface high pressure building across the northern Great Basin
will generate gusty north winds down the Colorado River Valley
through Tuesday, primarily between Lake Mohave and Lake Havasu
City. Wind speeds look to be strongest on Tuesday. Humidity
values will fall below 10 percent each day as well.

AZZ101-CAZ229-NVZ466-231730-
/O.CON.KVEF.FW.W.0020.171023T1700Z-171025T0100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
528 AM PDT Mon Oct 23 2017 /528 AM MST Mon Oct 23 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/
THIS MORNING TO 6 PM PDT /6 PM MST/ TUESDAY FOR STRONG WINDS AND
LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Conditions for critical fire behavior will occur late
  this morning and continue through early Tuesday evening. 

* WIND...North 20 to 25 mph, gusts to 35 mph Monday. North 25 
  to 30 mph, gusts to 40 mph Tuesday. The winds will diminish a 
  little Monday night.

* HUMIDITY...Minimum humidity values 5 to 10 percent each day.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
540 
WWUS85 KVEF 231750
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1050 AM PDT Mon Oct 23 2017

.Surface high pressure building across the northern Great Basin
will generate gusty north winds down the Colorado River Valley
through Tuesday, primarily between Lake Mohave and Lake Havasu
City. Wind speeds look to be strongest on Tuesday. Humidity
values will fall below 10 percent each day as well.

AZZ101-CAZ229-NVZ466-240000-
/O.CON.KVEF.FW.W.0020.000000T0000Z-171025T0100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
1050 AM PDT Mon Oct 23 2017 /1050 AM MST Mon Oct 23 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/
TUESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Conditions for critical fire behavior will occur 
  late this morning and continue through early Tuesday evening. 

* WIND...North 20 to 25 mph, gusts to 35 mph Monday. North 25 
  to 30 mph, gusts to 40 mph Tuesday. The winds will diminish a 
  little Monday night.

* HUMIDITY...Minimum humidity values 5 to 10 percent each day.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
709 
WWUS85 KVEF 232108
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
208 PM PDT Mon Oct 23 2017

.Surface high pressure building across the northern Great Basin
will generate gusty north winds down the Colorado River Valley
through Tuesday, primarily between Lake Mohave and Lake Havasu
City. Wind speeds look to be strongest on Tuesday. Humidity
values will fall below 10 percent each day as well.

AZZ101-CAZ229-NVZ466-241200-
/O.CON.KVEF.FW.W.0020.000000T0000Z-171025T0100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
208 PM PDT Mon Oct 23 2017 /208 PM MST Mon Oct 23 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/
TUESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Conditions for critical fire behavior will occur 
  late this morning and continue through early Tuesday evening.

* WIND...North 20 to 25 mph, gusts to 35 mph this afternoon. North
  25 to 30 mph, gusts to 40 mph Tuesday. The winds will diminish a
  little overnight tonight. 

* HUMIDITY...Minimum humidity values 5 to 10 percent each day.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
106 
WWUS85 KVEF 241110
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
410 AM PDT Tue Oct 24 2017

.Surface high pressure building across the northern Great Basin
will generate gusty north winds down the Colorado River Valley
through Tuesday, primarily between Lake Mohave and Lake Havasu
City. Wind speeds look to be strongest on Tuesday. Humidity
values will fall below 10 percent each day as well.

AZZ101-CAZ229-NVZ466-250100-
/O.CON.KVEF.FW.W.0020.000000T0000Z-171025T0100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
410 AM PDT Tue Oct 24 2017 /410 AM MST Tue Oct 24 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Conditions for critical fire behavior will occur 
  late this morning and continue through early Tuesday evening.

* WIND...North 20 to 25 mph, gusts to 35 mph this afternoon.
  North 25 to 30 mph, gusts to 40 mph Tuesday. The winds will 
  diminish a little overnight tonight. 

* HUMIDITY...Minimum humidity values 5 to 10 percent each day.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
034 
WWUS85 KVEF 241607
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
Issued by National Weather Service FLAGSTAFF AZ
907 AM PDT Tue Oct 24 2017

.Surface high pressure building across the northern Great Basin
will generate gusty north winds down the Colorado River Valley
through this evening, primarily between Lake Mohave and Lake 
Havasu City. Humidity values will fall below 10 percent this
afternoon as well.

AZZ101-CAZ229-NVZ466-250100-
/O.CON.KVEF.FW.W.0020.000000T0000Z-171025T0100Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
907 AM PDT Tue Oct 24 2017 /907 AM MST Tue Oct 24 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Conditions for critical fire behavior will occur late
  this morning and continue through early this evening.

* WIND...North 25 to 30 mph, gusts to 40 mph through this
  afternoon.

* HUMIDITY...Minimum humidity values 5 to 10 percent this
  afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 22, 1:25 PM MST, 8 hours 14 minutes earlier.

Area forecast discussion, Oct 22, 1:25 PM MST, 8 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
125 PM PDT Sun Oct 22 2017

.SYNOPSIS...High pressure will build over the region and remain in
place through much of the week.  Temperatures will climb well above
normal by Monday and Tuesday and remain warm and dry through the end
of next week. Gusty north winds are expected Monday and Tuesday down
the Colorado River Valley with generally light winds elsewhere.
&&

.Discussion...through Sunday.

High pressure building over the region will lead to dry and warm
conditions through much of the upcoming week. A weak surface trough
will move through northern Nevada Monday and Tuesday bringing an
increase in the northerly flow to mainly the eastern half of the
forecast area. This will allow for an increase in north to northeast
winds and lead to better mixing. Gradients will be tightest down the
Colorado River where gusty north winds will occur. Once again winds
will be borderline for Wind Advisories and Red Flag Warnings, but
will hold off on any products and let the next shift take a closer
look.

With high pressure building overhead, temperatures will rise to well
above normal Monday and Tuesday with readings approaching record
levels in some areas. By Wednesday, a weak system will dig south
over the northern Rockies and help push the ridge westward. This
will increase the surface gradient over the eastern half of the area
and potentially bring some gusty north to northeast winds to the
area Thursday and Friday while also bring in somewhat cooler air.
Outside of a few high clouds, skies will generally remain clear
through the week.

Once that weak system passes through the region the models once
again reestablish the high over the area next weekend bringing
increasing temperatures and continued dry conditions.
&&

.AVIATION...For McCarran...Light easterly, and at times variable,
winds will continue through the afternoon remaining below 8 knots.
Drainage winds will begin to push through around 03z and remain
overnight. North to northeast winds will develop Monday morning with
speeds from 9-12 knots and some gusts up to 18 knots are possible in
the afternoon. Dry weather continues with mostly clear skies.

For the rest of southern Nevada, northwest Arizona and southeast
California...North winds will continue down the Colorado through
afternoon and begin to taper off this evening. Elsewhere, light
winds favoring diurnal patterns are expected through the evening and
overnight. North to northeast winds generally between 5-15 knots
will develop Monday, with the exception will EED and IFP where
strong north winds with gusts up to 30 knots are likely. No
operationally significant cloud cover expected.
&&

.FIRE WEATHER...High pressure building over the area will
bring dry and warm conditions through much of the week. Gusty north
winds will return Monday and Tuesday especially down the Colorado
River where fuels remain critical. Humidity values will drop into
the single digits and lower teens with poor overnight humidity
recoveries. Localized Red Flag Conditions in the Colorado River
Valley will be possibly at times Monday and Tuesday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion/Fire Weather...Gorelow
Aviation...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:59 AM MSTLake Wind AdvisoryVEFMohave40 hr

Nearby

Red Flag Warnings in Arizona, 2017Red Flag Warnings in California, 2017Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.